Montana, 2010

High Wind in Montana, May 4, 2010

May 4, 2010 · NWS GGW · 12 events in 12 counties and zones

A surface low moving east across southern Canada helped to bring high winds aloft to the surface across the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A surface low moving east across southern Canada helped to bring high winds aloft to the surface across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 4, 2:42 AM MST, 3 hours 18 minutes earlier.

Area forecast discussion, May 4, 2:42 AM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
342 AM MDT TUE MAY 4 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...

TODAY... LOW PRESSURE IS EXPECTED TO WOBBLE DOWN FROM SOUTHERN
SASKATCHEWAN INTO THE CWA WITH A PINCHED PRESSURE GRADIENT AND CAA
SPEEDING UP WINDS TO NEAR 40 MPH SUSTAINED AND 65 MPH GUSTING
THROUGHOUT THE DAY. AS A DRY SLOT EXITS THE AREA DURING TH MORNING
HOURS AN AREA ASSOCIATED WITH THE CENTER OF THE LOW PRESSURE
SYSTEM WILL GENERATE SOME SPORADIC AFTERNOON SHOWERS. CAA HAS ALSO
DRAGGED DOWN 850 TEMPERATURES TO NEAR 0*C AND THEREFORE SURFACE
TEMPERATURES ARE EXPECTED TO BE WELL BELOW NORMAL AND IN THE LOWER
40S. MEANWHILE... ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO
GRADUALLY MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST.

TONIGHT THROUGH WEDNESDAY... HIGH WINDS WILL DIE DOWN NEAR SUNSET
AS LOW PRESSURE OVERHEAD IS EXPECTED TO MOVE OFF TO THE EAST
ALLOWING THE PRESSURE GRADIENT TO DECREASE SLOWLY. 850 MB
TEMPERATURES ARE EXPECTED TO HOLD STEADY AND THEREFORE CONTINUE
WITH MORE OF THE SAME IN BELOW NORMAL SURFACE TEMPS. THE EXITING
SYSTEM WILL BRING WRAP AROUND PRECIP INTO THE REGION CREATING A STAGNANT
PATTERN BETWEEN TWO PRESSURE SYSTEMS. THIS SHOULD MAKE WEDNESDAY
A MOSTLY CLOUDY DAY WITH A DWINDLING MIX OF ON AND OFF RAIN AND
SNOW SHOWERS.

WEDNESDAY NIGHT THROUGH THURSDAY... THE SECOND LOW PRESSURE SYSTEM
WILL SLOWLY CROSS THE INTERMOUNTAIN WEST AND EXIT THE FRONT RANGE
ROUGHLY OVER NORTHERN WYOMING. CYCLOGENESIS WILL OCCUR AS THE
SYSTEM SLOWLY EJECTS OUT OVER NEBRASKA AND THE DAKOTAS. TO THE
NORTH OF THE SYSTEM THROUGH MAINLY BYZ TERRITORY AND SOUTHERN GGW
CWA STRONG MIXED SHOWERS ARE EXPECTED. COLD AIR IS ANTICIPATED TO
WRAP DOWN BEHIND THIS SYSTEM FROM THE CANADIAN PRAIRIES OVERNIGHT
AND A FEW MIXED SHOWERS WITH MOSTLY SNOW WILL BE POSSIBLE WITH THE
PASSAGE OF THE FRONT WEDNESDAY NIGHT LEADING INTO ANOTHER GRAY...
COOL... AND SHOWERY THURSDAY. GAH

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
FAIRLY GOOD AGREEMENT AMONG THE MEDIUM RANGE MODELS WITH THE
USUAL SLIGHT DIFFERENCES IN DETAILS. PERIOD OPENS THURSDAY NIGHT
WITH SHOWERS TAPERING OFF AS UPPER TROF EXITING THE REGION.
UNSETTLED NORTHWEST FLOW CONTINUES TO KEEP A FEW SHOWERS OVER
EASTERN MONTANA THROUGH FRIDAY AS LOW PULLS EAST AND UPPER FLOW
FLATTENS. BY SATURDAY A RIDGE DEVELOPS OVER THE STATE FOR DRIEST
DAY OF THE FORECAST PERIOD WITH SURFACE HIGH PRESSURE OVER WESTERN
NORTH DAKOTA. NEXT PACIFIC TROF DIVES ACROSS THE WEST COAST ON
SUNDAY PUSHING THE UPPER RIDGE EASTWARD. WITH SOUTHWEST FLOW ALOFT
AND SOUTHEAST RETURN FLOW WITH HIGH PRESSURE OVER THE UPPER
MIDWEST...CHANCES OF SHOWERS WILL RETURN. PACIFIC TROF MOVES
THROUGH THE GREAT BASIN EARLY NEXT WEEK AND WHILE MOST OF THE
ENERGY WILL BE TO THE SOUTH...MOISTURE PUSHED NORTHWARD WILL
CONTINUE SHOWER POTENTIAL. TEMPERATURES THROUGH THE PERIOD WILL BE
GRADUALLY WARMING ALTHOUGH CLOUDY/RAINY CONDITIONS WILL KEEP THEM
BELOW NORMAL FOR MOST DAYS. EBERT

&&

.AVIATION...
COLD FRONT WITH SHOWERS AND GUSTY WINDS HAS MOVED INTO NORTH
DAKOTA THIS MORNING. A BRIEF LULL IN THE WINDS BEHIND THE FRONT
ALONG WITH VFR CONDITIONS WILL BE REPLACED LATER THIS MORNING BY
MVFR CEILINGS IN RAIN AND VERY STRONG NORTHWEST WINDS OF 25-30KT
WITH GUSTS TO 50KT. WINDS WILL BEGIN TO DIMINISH OVERNIGHT. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...GARFIELD...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN PHILLIPS...
SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 4, 2:41 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
341 AM MDT TUE MAY 4 2010

MTZ016>027-059>062-050945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
341 AM MDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THIS TODAY THROUGH THIS EVENING.
WINDS ARE EXPECTED TO INCREASE SUBSTANTIALLY THIS MORNING ACROSS
THE AREA. SUSTAINED WINDS OF BETWEEN 30 AND 40 MPH WITH GUSTS UP
60 MPH ARE POSSIBLE DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Northern Phillips

When
May 4, 6:00 AM MST to 8:00 AM MST
Where
Northern Phillips forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Big Flat Agrimet reported sustained winds of 40 mph or more for more than two hours.

High Wind, Little Rocky Mountains

When
May 4, 6:41 AM MST to 8:44 AM MST
Where
Little Rocky Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At 641 am MST Manning Corral RAWS (15S Zortman) reported wind gust to 56 mph; at 644 am MST 1W Zortman reported wind gust to 58 mph; at 844 am MST Zortman RAWS (1W Zortman) reported wind gust to 61 mph.

High Wind, Central and Se Phillips

When
May 4, 7:00 AM MST to 10:05 AM MST
Where
Central and Se Phillips forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At 700 MST, Malta South US191 DOT recorded a wind gust to 74 mph and several hours of sustained winds of over 40 mph. At 845 MST, Malta SuperAWOS recorded a gust to 62 mph mph with several hours of sustained winds over 40 mph. At 1005 MST, Phillips County dispatch reported that a camper was blown over on Highway 191. High winds snapped a pine tree in Malta. 5 miles east of Malta, the high winds wrapped trampoline around a tree. The high winds also caused a phone outage in Malta.

High Wind, Petroleum

When
May 4, 7:22 AM MST to 1:20 PM MST
Where
Petroleum forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

Damaging winds brought power outages to the area. Substantial damage occurred with an old building loosing a wall, a barn roof blown off, three windows on the second floor of the county courthouse blown out, and two grain bins being destroyed. Winnett was without power for several hours. About 18N Winnett a bull rack was blown off its storage blocks. At 722 MST Chain Buttes RAWS recorded a 58 mph wind gust and a gust to 59 mph at 822 MST. At 941 MST Dry Blood RAWS recorded a gust to 66 mph. At 945 MST the Winnett Handar recorded a gust to 72 mph.

High Wind, Northern Valley

When
May 4, 8:00 AM MST to 10:00 AM MST
Where
Northern Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Saco DOT had sustained winds of 40 mph or greater.

High Wind, Garfield

When
May 4, 8:25 AM MST to 11:44 AM MST
Where
Garfield forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Peak wind gust of 69 mph occurred at the South Sawmill RAWS at 1025 am MST; Jordan ASOS reported a wind gust of 59 mph and Hillside DOT recorded a wind sustained wind of 69 mph with a gust to 79 mph.

High Wind, Central and Southern Valley

When
May 4, 8:44 AM MST to 9:44 AM MST
Where
Central and Southern Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 844 MST King Coulee RAWS recorded a wind gust to 61 mph. At 927 MST, Duck Creek recorded a wind gust to 55 mph. At 944 MST King Coulee recorded a wind gust of 69 mph. At 1034 MST Glasgow ASOS recorded a wind gust to 55 mph.

High Wind, McCone

When
May 4, 10:30 AM MST to 12:37 PM MST
Where
McCone forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At 1050am MST a wind gust of 68 mph was recorded at the Fort Peck Dam Handar sensor (32N Nelson Creek Recreation Area); at 1030 am a 66 mph gust was recorded at Brockway; a 60 mph gust was recorded at 22NW Circle; and a 40 mph wind was recorded for over two hours at Cow Creek DOT with a gust to 58 mph.

High Wind, Dawson

When
May 4, 11:11 AM MST to 1:10 PM MST
Where
Dawson forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

At 1235 MST, a 73 mph gust was reported 6 miles north of Fallon; at 1121 MST a 60 mph wind gust was recorded at the Lindsay Divide DOT sensor (7NW Lindsay); at 1155 MST a wind of 47 mph with a gust to 59 was recorded at Glendive Airport; a tree was knocked down in Glendive; and at 1310 (2W Bloomfield) a trained spotter measured wind gust of 64 mph.

High Wind, Prairie

When
May 4, 11:25 AM MST to 12:44 PM MST
Where
Prairie forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

At 1125 pm MST 20 miles northwest of Terry, sustained winds of 40 mph occurred. At 1244 pm MST Big Sheep RAWS reported a wind gust of 60 mph. The strong winds also downed a large tree in Terry.

High Wind, Richland

When
May 4, 11:30 AM MST to 1:30 PM MST
Where
Richland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Five miles northeast of Savage a 10 inch diameter tree was blown over by an estimated 60 mph gust. At 1330 MST ten miles southeast of Lambert reported sustained winds of 40 mph for over 3 hours. Power outages were reported.

High Wind, Wibaux

When
May 4, 12:00 PM MST
Where
Wibaux forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

Trained spotter 7 miles southeast of Wibaux estimated a wind gust of 60 mph. Also storm damage occurred where a couple of grain bins were blown over and destroyed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220380, 220384, 220388, 219167, 220382, 218941, 234171, 218942, 218943, 234166, 229406, 218944.